Kansas, 2018

Hail and Damaging Wind in Kansas, April 29, 2018

April 29, 2018 · NWS GLD · 4 events in 3 counties and zones

A couple severe thunderstorms developed and moved across Northwest Kansas during the afternoon and evening. The largest hailstone reported was hen egg size in Goodland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A couple severe thunderstorms developed and moved across Northwest Kansas during the afternoon and evening. The largest hailstone reported was hen egg size in Goodland. The highest wind gust occurred at both Horace and Hill City of 58 MPH. One was produced by a thunderstorm and the other from high winds above ground being directed to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 2:45 PM MST, 35 minutes earlier.

Area forecast discussion, Apr 29, 2:45 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
345 PM MDT Sun Apr 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 157 PM MDT Sun Apr 29 2018

Currently, temperatures range from the mid 70s to mid
80s across the tri-state region with mostly to partly sunny skies.
Conditions have been windy, as southerly winds gust up to 40 to 45
mph. Thunderstorms have begun to develop in Wichita, Greeley, and
Logan counties this afternoon. At this time, the forecast appears
to remain on track, with storms forming in the southern portion
of the area and tracking northeast through the afternoon hours. A
few severe storms could develop, with large hail as the main
threat.

Thunderstorms are anticipated to continue (mainly in northwest
Kansas south of Interstate 70) into the early evening hours along
a surface trough as a shortwave moves into the area aloft. Dry
weather should return by the overnight hours when temperatures
fall into the mid 40s and 50s.

Monday: Highs in the upper 70s to mid 80s are anticipated along
with a return of breezy south-southwest winds. These winds in
combination with relative humidities in the 10 to 15 percent range
will lead to critical fire weather conditions along and west of
Highway 27 during the afternoon hours.

As an upper trough digs into the Rockies, a surface low develops
ahead, slowly pulling a dry line across the region. Thunderstorms
are anticipated to develop along this boundary in the mid afternoon.
With ample CAPE and sufficient shear, a few severe storms are
possible along and east of Highway 25 granted the cap breaks. The
main threats with these storms will be large hail and damaging winds.

.LONG TERM...(Monday night through Sunday)
Issued at 319 PM MDT Sun Apr 29 2018

A short wave trough lifts out across the region during Monday
night to keep the possibility of a few storms that develop during
the afternoon going into the evening hours.

A cold front moves across the forecast area early Tuesday.
Temperature will range from the upper 60s across northeast
Colorado to lower 80s over central Kansas with a few showers
possible mainly across the northern sections of the forecast area
as several additional weak short waves move east of the Rockies
and across the plains. The upper low over the far southwest U.S.
continues it's eastward progression through the southwest U.S.
and eventually east of the Rockies by Thursday with showers and a
few thunderstorms possible each day a the upper southwest flow
continues to lift short wave impulses east of the Rockies and out
across the forecast area. Most activity should also be enhanced
with daytime heating and instability with the possibility of any
severe storms moving further east over central and eastern Kansas
and Nebraska.

Weak ridging aloft moves east of the Rockies late in the week
along with surface high pressure that stretches across the area
into the early weekend. Westerly flow will deepen a lee trough
Saturday into Sunday with southerly flow that will help keep the
region mostly dry with temperatures reaching in to the mid to
upper 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1144 AM MDT Sun Apr 29 2018

Breezy southerly winds will continue at both KMCK and KGLD
terminals this afternoon into the evening. Thunderstorms are
anticipated to develop during the afternoon hours, but should
stay away from the TAF sites. Low level wind shear is expected to
develop late this evening and persist during the overnight hours
generally from the southwest at 55 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Monday for KSZ001-013-027-041.

CO...Red Flag Warning from noon to 7 PM MDT Monday for COZ252>254.

     Red Flag Warning until 7 PM MDT this evening for COZ253-254.

NE...Red Flag Warning from noon to 7 PM MDT Monday for NEZ079.

&&

SHORT TERM...JBH
LONG TERM...LOCKHART
AVIATION...JBH
Hazardous weather outlook, Apr 29, 3:20 PM MST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
420 PM MDT Sun Apr 29 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
420 PM MDT Sun Apr 29 2018 /520 PM CDT Sun Apr 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Critical fire weather conditions are expected across the western
portions of Kit Carson and Cheyenne counties in Eastern Colorado.

Isolated severe thunderstorms are possible across western Kansas
south of Interstate 70 this afternoon and early evening. The main
threats with the strongest storms will be large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Critical fire weather conditions are expected along the eastern
Colorado border region Monday afternoon. Blowing dust and reduced
visibilities are possible by early afternoon, continuing through
late afternoon generally along and west of a line from near Haigler
Nebraska to Burlington and Cheyenne Wells Colorado.

Scattered severe thunderstorms are possible east of Highway 25
Monday afternoon through early evening. The main threats with the
strongest storms will be large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 29, 3:05 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.59W
04/29/2018  M60 MPH          RED WILLOW         NE   ASOS

&&
Local storm report, Apr 29, 3:12 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     NON-TSTM WND GST MCCOOK AIRPORT          40.21N 100.59W
04/29/2018  M60 MPH          RED WILLOW         NE   ASOS

            ASOS STATION MCK, MCCOOK AIRPORT.

&&

The radar

The Goodland radar (KGLD), 21 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
April 29, 3:20 PM MST to 3:30 PM MST
Where
Sherman County, 7.83 mi SSE of Ruleton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.219, -101.849

The hail ranged from quarter to ping-pong ball size.

Hail, Sherman

When
April 29, 3:59 PM MST to 4:07 PM MST
Where
Sherman County, 0.37 mi E of Goodland
Measured
2 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.713

The hail ranged from dime to hen egg size across town.

High Wind, Graham

When
April 29, 4:59 PM CST
Where
Graham forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

The wind gust was reported at the Hill City airport.

Thunderstorm Wind, Greeley

When
April 29, 7:44 PM MST
Where
Greeley County, 1.62 mi W of Horace
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -101.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754013, 754014, 754016, 754015.